Serotonin Syndrome Presenting as a Posterior Reversible Encephalopathy Syndrome

Muhammad Taimur Malik, Mohammad Faraz Majeed, Ramin Zand

Research output: Contribution to journalArticlepeer-review

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a neurological syndrome characterized by an altered level of consciousness, headaches, seizure, and visual changes. PRES has several different etiologies, including malignant hypertension, eclampsia, and certain medications. Here, we describe a 41-year-old woman who presented with altered mental status. She had a preliminary diagnosis of serotonin syndrome as she was on many different serotonin-sparing agents, but her imaging findings were consistent with PRES. After her medications were reviewed and the causative agent was removed, the patient's neurological exam and imaging findings improved, and she returned to her baseline. To our knowledge, this is a unique case of PRES caused by serotonin syndrome secondary to venlafaxine usage.

Original languageEnglish (US)
Pages (from-to)63-68
Number of pages6
JournalCase Reports in Neurology
Volume12
Issue number1
DOIs
StatePublished - 2020
Externally publishedYes

Keywords

  • Adverse reactions
  • Cerebral vasoconstriction
  • Posterior reversible encephalopathy syndrome
  • Serotonin syndrome
  • Venlafaxine

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint

Dive into the research topics of 'Serotonin Syndrome Presenting as a Posterior Reversible Encephalopathy Syndrome'. Together they form a unique fingerprint.

Cite this